Alert archive / North Dakota / Tornado Warnings in 2022
Tornado Warning 9, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 15, 2022, 5:44 PM CDT for McLean County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2022, 5:44 PM CDT (22:44 UTC)
- Expired
- Aug 15, 2022, 6:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County McLean County, ND
The radar
The Minot AFB radar (KMBX), 77 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:50 PM CDT | TORNADO | 1 Wnw Strawberry Lake, ND | PUBLIC REPORT OF ANOTHER TORNADO ON THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872
WFUS53 KBIS 152244
TORBIS
NDC055-152315-
/O.NEW.KBIS.TO.W.0009.220815T2244Z-220815T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
544 PM CDT Mon Aug 15 2022
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Northeastern McLean County in south central North Dakota...
* Until 615 PM CDT.
* At 544 PM CDT, a confirmed tornado was located 9 miles southeast of
Benedict, or 22 miles east of Garrison, moving southeast at 5 mph.
HAZARD...Damaging tornado.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern McLean County, including the following locations...
Strawberry Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4781 10083 4765 10067 4763 10067 4757 10100
4774 10100
TIME...MOT...LOC 2244Z 333DEG 5KT 4774 10094
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
HEINERT2 follow-up statements
270
WWUS53 KBIS 152306
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
606 PM CDT Mon Aug 15 2022
NDC055-152315-
/O.CON.KBIS.TO.W.0009.000000T0000Z-220815T2315Z/
McLean ND-
606 PM CDT Mon Aug 15 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHEASTERN MCLEAN COUNTY...
At 606 PM CDT, a confirmed tornado was located 11 miles southeast of
Benedict, or 22 miles east of Garrison, moving south at 10 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern McLean County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4776 10086 4765 10067 4763 10067 4757 10100
4773 10100
TIME...MOT...LOC 2306Z 342DEG 7KT 4770 10093
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
HEINERT341
WWUS53 KBIS 152315
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
615 PM CDT Mon Aug 15 2022
NDC055-152324-
/O.EXP.KBIS.TO.W.0009.000000T0000Z-220815T2315Z/
McLean ND-
615 PM CDT Mon Aug 15 2022
...THE TORNADO WARNING FOR NORTHEASTERN MCLEAN COUNTY WILL EXPIRE AT
615 PM CDT...
The storm which prompted the warning has weakened, and no longer
appears capable of producing a tornado at this time. Therefore, the
warning will be allowed to expire.
LAT...LON 4776 10086 4765 10067 4763 10067 4757 10100
4773 10100
TIME...MOT...LOC 2314Z 333DEG 5KT 4769 10092
$$
HEINERTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 15, 3:11 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 15, 3:11 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 311 PM CDT Mon Aug 15 2022 .SHORT TERM...(This Evening through Tuesday) Issued at 308 PM CDT Mon Aug 15 2022 Two strong mid level waves are noted on water vapor imagery early this afternoon, one over Manitoba and the other crossing southern Minnesota and northern Iowa. Surface and low level analysis shows a trough of low pressure roughly from northeast to southwest North Dakota. Weak convergent flow associated with the trough has helped maintain scattered showers and thunderstorms, which seemingly line up well with a 700 mb wind shift. As of 230 PM CDT, the strongest storms were clustered over Emmons County. The potential for scattered showers and storms is expected to continue through the evening as synoptic scale features slowly migrate eastward. Confidence on coverage and timing thereof is low as model guidance has mightily struggled with what has been observed thus far today. The overall risk for severe weather seems quite low. Despite weakly-capped CAPE exceeding 2000 J/kg, deep layer flow looks very weak, with under 25 kts of shear through at least 6 km. Furthermore, outflow from early morning convection across southern Canada appears to have stabilized the air mass over north central North Dakota. Therefore, the best chance for a strong to marginally severe storm this afternoon and evening is from south central North Dakota into the James River Valley. Slow storm motions could also cause locally heavy rainfall. A cyclonic flow regime will remain in place for Tuesday as the Northern Plains sit at the northeast corner of a strong western CONUS ridge. The mid level shortwave over Manitoba this afternoon is forecast to stall near Lake of the Woods, with the mid level frontal boundary extending back to the south and west through south central North Dakota. A few showers and thunderstorms could develop Tuesday afternoon, but overall height rises could suppress convection. It is also possible that Tuesday could unfold very similar to what was observed today with a larger broken line of showers and storms, but shifted farther east. The CAPE and shear forecast for Tuesday is similar to today, meaning a few strong to marginally severe storms cannot be ruled out, but widespread severe weather is highly unlikely. Cloud cover could be problematic for the temperature forecast through the short term period, but the general expectation is for cooler temperatures east (around 80) and warmer temperatures west (near 90) for highs on Tuesday. .LONG TERM...(Tuesday Night through Monday) Issued at 308 PM CDT Mon Aug 15 2022 Low level flow will remain weak through Wednesday as flow aloft turns northerly between an upper level low over New England and a high over the Great Basin. Wednesday is likely to be the warmest day of the extended period, with highs ranging from the lower 80s east to lower 90s southwest. A shortwave ejecting off the Canadian Rockies will approach the Northern Plains by Wednesday evening. A few thunderstorms could develop across western North Dakota during the late afternoon, particularly if the approaching wave is able to induce a lee surface trough near the ND/MT border. Otherwise, chances for showers and storms will be increasing through Wednesday night as the wave digs south into the Northern Plains. The threat for strong to severe storms is uncertain at this time, but will likely be low. The approaching wave will work to increase shear, but will also usher in a more stable air mass. Ensemble guidance shows that the upper level wave will continue to deepen over the region through Friday, possibly evolving into a closed low that ensemble cluster analysis places near the Upper Mississippi River Valley. The best chances for rain will be kept in eastern North Dakota Thursday and Friday, and accompanying chances for thunderstorms should decrease over time as the atmosphere stabilizes. Temperatures will become notably cooler Thursday and especially Friday when guidance could be under-simulating cloud cover. It appears that the NBM has caught on to this potential, with deterministic forecast highs for Friday already near the 25th percentile (cooler than the mean). The remnants of the low could linger to our east through the weekend as upper level ridging tries to rebound to the west. This should maintain the persistent temperature trend of cooler east and warmer west, with a slight warming trend favored overall. Deep layer subsidence appears likely to preclude chances for showers and storms during the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 308 PM CDT Mon Aug 15 2022 A brief period of MVFR ceilings remains possible at KMOT through this afternoon. Otherwise, VFR conditions are likely. Scattered showers and thunderstorms are expected near KJMS this afternoon. A brief period of visibility restrictions and gusty winds is possible with any storm. Later tonight, fog could develop across northern North Dakota. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Hollan
Hazardous weather outlook, Aug 15, 3:14 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 314 PM CDT Mon Aug 15 2022 NDZ004-005-012-013-019>023-025-034>037-041>048-050-051-162015- Bottineau-Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan- Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant- Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 314 PM CDT Mon Aug 15 2022 /214 PM MDT Mon Aug 15 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and evening. A few storms may become severe, with the primary threats being wind gusts up to 60 mph and hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ001>003-009>011-017-018-031>033-040-162015- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Golden Valley-Billings-Stark-Slope- 314 PM CDT Mon Aug 15 2022 /214 PM MDT Mon Aug 15 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. Hollan
In the hours before
Special weather statement, Aug 15, 2:21 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
221 PM CDT Mon Aug 15 2022
NDZ046-152000-
Emmons ND-
221 PM CDT Mon Aug 15 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL EMMONS
COUNTY THROUGH 300 PM CDT...
At 220 PM CDT, a strong thunderstorm was located 10 miles southeast
of Prairie Knights Resort, or 10 miles northeast of Fort Yates,
moving northeast at 25 mph.
HAZARD...Wind gusts to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Linton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4606 10049 4620 10058 4623 10056 4625 10056
4656 9992 4629 9992 4628 9988 4625 9988
TIME...MOT...LOC 1920Z 243DEG 20KT 4619 10047
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SAVADELSpecial weather statement, Aug 15, 4:48 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
448 PM CDT Mon Aug 15 2022
NDZ037-048-152215-
La Moure ND-Stutsman ND-
448 PM CDT Mon Aug 15 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
LAMOURE AND SOUTHEASTERN STUTSMAN COUNTIES THROUGH 515 PM CDT...
At 448 PM CDT, a strong thunderstorm was located near Adrian, or 19
miles north of Edgeley, moving northeast at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Ypsilanti, Adrian and Montpelier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4654 9860 4659 9873 4682 9858 4678 9844
4664 9844
TIME...MOT...LOC 2148Z 208DEG 13KT 4663 9861
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
HEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:07 AM CDT | Special Weather Statement | BIS | McHenry | 23 min |
| Aug 15, 5:27 AM CDT | Special Weather Statement | BIS | Pierce | 33 min |
| Aug 15, 7:59 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 61 min |
| Aug 15, 8:41 AM CDT | Special Weather Statement | BIS | Mercer | 34 min |
| Aug 15, 2:21 PM CDT | Special Weather Statement | BIS | Emmons | 39 min |
| Aug 15, 4:48 PM CDT | Special Weather Statement | BIS | LaMoure | 27 min |
| Aug 15, 5:23 PM CDT | Tornado Warning | BIS | McLean | 37 min |
Nearby
Tornado Warnings in North Dakota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.